Bernstein Medical - Center for Hair Restoration - Shedding at Start of Treatment with Medication
About Header Image

Q: I started thinning and saw more hair in the tub. I began Rogaine and stopped shampooing every night and is seems that there is now more coming out every time I shower. What is going on? — E.U., Short Hills, NJ

A: Rogaine can cause shedding at the beginning of treatment (i.e. in the first 3 months) but this is expected as it causes some hair to begin a new cycle of shedding and re-growth. This means the medication is working.

Another reason for your apparent shedding is that the less you wash your hair, the more will be lost each time. Go back to shampooing every day and see what happens.

Posted by

Q: I am interested in a hair transplant, but am turned off by the apparent side effects of follow up Propecia. Could herbs serve the purpose of Propecia? Regarding laser treatments, do they work on their own, or do you need drugs to supplement? Can laser damage in some cases, rather than benefit? It seems odd that laser therapy has been undertaken in Europe for 10 years, yet there are no published studies on the results. Might this be because it doesn’t work in the longer term? — D.D., Richmond, U.K.

A: Finasteride is the best medication. Herbs are not particularly effective for hair loss. You should consider trying finasteride.

If you are in the 2% group that has side effects with Propecia, just stop taking the medication. If you do not experience side effects, then there is no problem taking the medication long-term. Hair transplant surgery doesn’t prevent the progression of hair loss. That is why it is used in conjunction with medication.

Laser therapy can cause shedding initially (as can Propecia and Rogaine), but this means it is working. It does not cause actual hair loss. Your skepticism of the value of Laser therapy long term is one we have as well. Keep in mind, however, that while long-term studies are extremely important, they are very hard and costly to run and there is little incentive for companies to do this.

It is interesting that the FDA does not require longer term data on medications or devices that need to be used on a continued basis.

Posted by

Q: Medical information suggests that Rogaine works for about 50% of the men who try it. Does Rogaine actually worsen hair loss in some men? The Rogaine website states that during the first three weeks of use Rogaine causes increased shedding. If true, would intermittent use of Rogaine make hair loss worse even in men for whom Rogaine would work if applied daily as directed? — V.C. Greenpoint, Brooklyn

A: Rogaine, the brand name for the drug Minoxidil, does not worsen hair loss, but can cause initial shedding (which actually shows that the drug is working).

The medication should be used on a continuous basis for the long-haul. Intermittent use of the drug, or pulsing, makes no medical sense.

Posted by

Q: I recently had a hair transplant about a month ago. Currently I’m on Propecia and I am a stickler to taking it at the same time every day. I don’t, however, use Rogaine namely because I fear the irritation it can possibly cause will halt graft growth and because I’ve heard that the grafts and post-surgical shock loss hair will return without its use. Is it ok to use only Propecia post-surgically? Or would adding Rogaine be of any significant benefit? — L.B., Rye, NY

A: I would definitely stay on Propecia (finasteride) and, if you like, you can add Rogaine (minoxidil) – it may have a little additional benefit. The 5% foam formulation is less irritating and can be started a week after the hair transplant.

The only problem with Rogaine is compliance. If you think that you will use it long-term, it is worth using. If, however, you think that you will get tired of it and stop, then it is not worth starting.

Any shedding with either medication is temporary and usually indicates that the drug is working.

Read about Rogaine (minoxidil)
Read about Propecia (finasteride)

Posted by

Q: I’m male, early thirties and in the early stages of hair loss, too early for hair transplants. I am experiencing extreme shedding. I took Avodart for 6 weeks, but because of the shedding I stopped. Now, it still continues as strong as ever. I’ve been losing about 200 hairs every day in the shower. 3 months ago I had so much more hair, what is going on? I heard that shedding can happen, but not like this. Could this have caused telogen effluvium, or something else? — M.M., Boston, Massachussetts

A: Since Avodart (dutasteride) is a more potent medication than Propecia (finasteride), the shedding (telogen effluvium) may be more dramatic. If you have made a decision to use Avodart, then you need to tolerate this short-term effect. It should subside within the first 6 months on the drug.

Posted by

Q: I am 22 yrs old and I started shedding hair in a very limited form since I was 20. I have now been on Propecia for nearly 8 months. To date I have not experienced any benefit. In fact, I have seen my hair continue to thin. Is it possible that this thinning is a result of Propecia? — M.M., Boston, Massachussetts

A: Usually the shedding associated with finasteride will subside by 6 months.

If you are still losing hair at 8 months, most likely the medication is not working. Unfortunately, it is not effective in about 15% of patients.

Posted by

Q: Are there any side effects to the laser comb?

A: There can be an early temporary hair shedding in some patients. This is felt to be due to an acceleration of the hair cycle and is probably a mechanism similar to the one that causes early shedding when using Rogaine (Minoxidil) or Propecia (Finasteride).

Posted by

Q: I believe I am an “early” IIIA or IVA. I am not losing any hair on the back of the scalp. There is no substantial hereditary hair loss on either side of the family, but I began taking Propecia four months ago and recently noticed a dramatic thinning of hair on the top (front) of the scalp, extending back to the rear of the head. — B.M., Lower East Side, N.Y.

A: Often people experience some shedding the first six months on finasteride as the new hair essentially pushes out some of the old. I would wait a full year before making any judgments about a hair transplant since you may see significant regrowth from finasteride in the second six months and may not need surgery at this point, particularly if the hair loss is early.

Posted by

Q: I am a 22 yr. old male and have been on Propecia for exactly 4 months. When I started taking the medication, I was in the beginning stages of hair thinning/loss in the front and crown areas, with no change in my hair line. During the time I have taken Propecia, my hair loss has increased drastically. Is it that I just have to bite the bullet and am one of the few unlucky individuals that do not respond to Propecia? Could it be that I am taking the medication incorrectly? Wrong time of day? With or without food? Or, do I just need to give it more time? Is there still a chance I could at least regain the hair I’ve lost over these past 4 months? — A.B., St. Louis, Missouri

A: You are probably experiencing an accelerated phase of hair loss that is possibly made worse by the finasteride. The shedding from finasteride is common during the first few months of treatment and is temporary. The full effects of Propecia are not seen for 6 to 12 months.

I would continue to take the medication for at least a year before you judge if it is working. It does not matter the time of day or relationship to food.

Posted by

Q: I have been on Propecia for a year and my hair loss has not stopped or slowed down. How much longer should I give the drug? Can Propecia speed up hair loss in some patients? — N.V., East Hills, N.Y.

A: If you have not responded to Propecia in one year, it is unlikely that you will.

Finasteride may cause shedding in the first 6 months of treatment, but should not accelerate hair loss long-term. It is most likely that you have progression of your hair loss.

In addition, be sure that you have a correct diagnosis i.e. that you actually have androgenetic alopecia.

Posted by



Browse Hair Restoration Answers by topic:








212-826-2400
Scroll to Top